CaltechAUTHORS
  A Caltech Library Service

Propagation of Wave Modes in Ultrarelativistic Magnetoactive Plasma--I

Blandford, R. D. (1975) Propagation of Wave Modes in Ultrarelativistic Magnetoactive Plasma--I. Monthly Notices of the Royal Astronomical Society, 170 (3). pp. 619-632. ISSN 0035-8711. https://resolver.caltech.edu/CaltechAUTHORS:20190521-165454050

[img] PDF - Published Version
See Usage Policy.

1MB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190521-165454050

Abstract

Some results on the propagation of undamped wave modes in fully relativistic, magnetoactive plasma are presented. We introduce a specific isotropic particle distribution function that is uniform in phase space up to a limiting particle energy and zero for higher energies. If only the electrons contribute significantly to the dispersion, it is shown that undamped ‘quasi-ordinary’ and ‘quasi-extraordinary’ modes can propagate when the wave frequency is less than the relativistic gyro frequency of the most energetic electrons. When this inequality is reversed, there are limited ranges of field strength and propagation direction for which one quasi-ordinary and two quasi-extraordinary modes can propagate. There are additional propagating modes if the protons contribute significantly to the dispersion.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1093/mnras/170.3.619DOIArticle
http://adsabs.harvard.edu/abs/1975MNRAS.170..619BADSArticle
ORCID:
AuthorORCID
Blandford, R. D.0000-0002-1854-5506
Additional Information:© 1975 Royal Astronomical Society. Provided by the NASA Astrophysics Data System. (Received 1974 September 6) (Communicated by Martin Rees) I thank J. Arons, A. Chian, C. Max, M. Rees, E. Scharlemann and J. Skilling for invaluable discussions and advice on these and related topics.
Issue or Number:3
Record Number:CaltechAUTHORS:20190521-165454050
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190521-165454050
Official Citation:R. D. Blandford, Martin Rees, The Propagation of Wave Modes in Ultrarelativistic Magnetoactive Plasma—I, Monthly Notices of the Royal Astronomical Society, Volume 170, Issue 3, 1 March 1975, Pages 619–632, https://doi.org/10.1093/mnras/170.3.619
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:95677
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:22 May 2019 22:46
Last Modified:03 Oct 2019 21:15

Repository Staff Only: item control page